Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Bismarck, ND

July 7, 2008Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2008, 4:10 PM CDT for Stutsman County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 4:10 PM CDT (21:10 UTC)
Expired
Jul 7, 2008, 5:00 PM CDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Stutsman County, ND

The radar

The Bismarck radar (KBIS), 135 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:26 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 072110
SVRBIS
NDC093-072200-
/O.NEW.KBIS.SV.W.0182.080707T2110Z-080707T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
410 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 500 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 28 MILES NORTH OF
  EDMUNDS...OR 35 MILES SOUTH OF DEVILS LAKE. THIS STORM WAS MOVING EAST
  AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHASE
  LAKE...WOODWORTH...PINGREE...KENSAL...COURTENAY AND BUCHANAN

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4732 9851 4721 9848 4691 9877 4691 9944
      4698 9943 4699 9948 4710 9948 4732 9946
TIME...MOT...LOC 2109Z 180DEG 0KT 4764 9914

$$
RSL
1 follow-up statement
000 
WWUS53 KBIS 072133
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT MON JUL 7 2008

NDC093-072200-
/O.CON.KBIS.SV.W.0182.000000T0000Z-080707T2200Z/
STUTSMAN ND-
434 PM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN STUTSMAN COUNTY...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES EAST
OF WOODWORTH...OR 24 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 32
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EDMUNDS...PINGREE...BUCHANAN...KENSAL AND COURTENAY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4732 9851 4721 9848 4691 9877 4691 9944
      4698 9943 4699 9948 4710 9948 4732 9946
TIME...MOT...LOC 2134Z 279DEG 28KT 4710 9907

$$

LEBLANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:55 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 7, 2:55 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT MON JUL 7 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CURRENTLY A COLD FRONT IS MOVING THROUGH THE REGION...AND SOME
CONVECTION IS BEGINNING TO FIRE FROM SOUTHWEST OF BISMARCK TO JUST
EAST OF MINOT. THIS CONVECTION WILL ENCOUNTER A MORE FAVORABLE
ENVIRONMENT AS IT MOVES EAST...AND THE THUNDERSTORMS WILL BECOME MORE
NUMEROUS AND SOME SEVERE WEATHER MAY DEVELOP. FOR THE REMAINDER OF
THE FORECAST PERIOD THE WESTERLIES STAY OVER NORTH DAKOTA WITH A
SLIGHT CYCLONIC CURVATURE AND PASSING UPPER LOWS IN CANADA. THIS
WILL BRING A CONTINUING CHANCE OF ACTIVITY TO OUR REGION THIS WORK
WEEK. POPS HAVE BEEN INSERTED FOR WEDNESDAY NIGHT AND THURSDAY
NIGHT WHEN THE STRONGEST WAVES COME THROUGH. HOWEVER ACTIVITY IS
POSSIBLE ON OTHER DAYS ALSO.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT
THE TREND ALOFT IS FOR ZONAL FLOW WITH A SERIES OF WAVES MOVING
THROUGH.  EACH SHORT WAVE WILL INCREASE THE CHANCE OF CONVECTION BUT
TIMING WILL BE A PROBLEM.  CONSEQUENTLY...WILL HAVE ON AND OFF AGAIN
CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED WITH TEMPERATURES AT OR
A LITTLE BELOW NORMAL.

&&

.AVIATION...A LINE OF THUNDERSTORMS HAVE DEVELOPED FROM NEAR THE
INTERNATIONAL PEACE GARDENS...80 MILES NORTHEAST OF MINOT...ALONG A
CURVE THROUGH HARVEY...70 MILES EAST OF MINOT...TO NEAR ELGIN...50
MILES SOUTHWEST OF BISMARCK.  THE THUNDERSTORMS HAVE FORMED ALONG
THE SURFACE TROUGH AND WILL MOVE SLOWLY EAST THROUGH THE LATE
AFTERNOON AND EARLY EVENING.  GUSTY NORTHWEST WINDS BEHIND THE
TROUGH HAVE BROUGHT DRIER AIR...AND LITTLE CHANCE OF PRECIP ALTHOUGH
SMALL CONVECTIVE CUMULUS CAN BE EXPECTED.  CONDITIONS WILL IMPROVE
THROUGH THE EVENING AS THE TROUGH MOVES EAST AND DRIER AIR MOVES
INTO THE AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/RL
Hazardous weather outlook, Jul 7, 4:39 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT MON JUL 7 2008

NDZ001>003-009>011-017>021-031>035-040>046-080945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
439 AM CDT MON JUL 7 2008 /339 AM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE DAY AS A COLD FRONT MOVES THROUGH. NORTHWEST WINDS OF
15 TO 30 MPH WILL DEVELOP OVER WESTERN NORTH DAKOTA BEHIND THE
COLD FRONT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-080945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
439 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MORNING WITH
HEAVY RAIN BEING THE MAIN THREAT...WILL TRANSITION TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SOME THUNDERSTORMS MAY
BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS
IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE
THUNDERSTORMS BECOME SEVERE.

KS

In the hours before

Local storm report, Jul 7, 3:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          1 NE ROLLA              48.87N 99.60W
07/07/2008                   ROLETTE            ND   CO-OP OBSERVER

            TORNADO JUST MISSED HOUSE ON SOUTH SIDE. HAIL 1 1/2 INCH

0330 PM     TORNADO          ROLLA                   48.86N 99.62W
07/07/2008                   ROLETTE            ND   LAW ENFORCEMENT

            3 OR 4 HOUSES DAMAGED BY TORNADO.

&&

LLP
Local storm report, Jul 7, 3:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TORNADO          14 NE BOTTINEAU         48.97N 100.22W
07/07/2008                   BOTTINEAU          ND   PUBLIC

            TORNADO NEAR LAKE METIGOSHE.

0314 PM     TORNADO          ROLLA                   48.86N 99.62W
07/07/2008                   ROLETTE            ND   LAW ENFORCEMENT

            TORNADO NEAR ROLLA DROPPED DOWN TWICE AND TOUCHED THE
            GROUND

&&

LLP
Local storm report, Jul 7, 3:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
356 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TORNADO          1 NW BELCOURT           48.85N 99.76W
07/07/2008                   ROLETTE            ND   LAW ENFORCEMENT

            TORNADO ON THE GROUND 1 NORTH AND 1 WEST OF BELCOURT

0318 PM     TORNADO          2 N BELCOURT            48.87N 99.75W
07/07/2008                   ROLETTE            ND   FIRE DEPT/RESCUE

            TORNADO ON THE GROUND 2 NORTH OF BELCOURT

&&

LLP
Local storm report, Jul 7, 4:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CARRINGTON              47.45N 99.12W
07/07/2008  E0.75 INCH       FOSTER             ND   LAW ENFORCEMENT

            3/4 INCH HAIL REPORTED BY THE NORTH DAKOTA STATE HIGHWAY
            PATROL.

&&

CJS/WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:37 PM CDTSevere Thunderstorm WarningBISBurke53 min
Jul 6, 9:29 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward61 min
Jul 6, 10:29 PM CDTSevere Thunderstorm WarningBISBottineau, Renville61 min
Jul 6, 11:28 PM CDTSevere Thunderstorm WarningBISMcLean62 min
Jul 6, 11:51 PM CDTSevere Thunderstorm WarningBISBottineau40 min
Jul 7, 2:34 PM CDTSevere Thunderstorm WarningBISRolette56 min
Jul 7, 2:36 PM CDTTornado WarningBISRolette24 min
Jul 7, 3:10 PM CDTTornado WarningBISRolette35 min
Jul 7, 3:13 PM CDTSevere Thunderstorm WarningBISWells62 min
Jul 7, 3:22 PM CDTSevere Thunderstorm WarningBISKidder53 min
Jul 7, 3:43 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman62 min
Jul 7, 4:51 PM CDTSevere Thunderstorm WarningBISLogan54 min
Jul 7, 4:57 PM CDTSevere Thunderstorm WarningBISStutsman31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.